[ Home | Contents | Search | Post | Reply | Next | Previous | Up ]
From: A partner in VVS
My 24 yr old boyfriend has had 3 episodes of vvs since Aug of this year. The first two were approx 5-6 hours after drinking about 3-4 alcoholic drinks. The first occured during the middle of the night. He had gone to the bathroom feeling as though he had to vomit or defecate. He passed out several times, once hitting his head on the door. I was intially sleeping but woke up to follow him to the bathroom and saw him fall. He was very cold and blue. I felt his pulse which was very weak and slow. He brushed it off as a reaction to the alcohol, as he hadn't drank for several months. The next episode was several hours after alcohol intake and began w/ nausea. He felt like he was going to vomit or pass out. He passed out again, this time for a bit longer. He also became rigid, pulling back his head, straightening his arms, eyes rolled back. His pulse was again weak (thready) and slow.I wanted to call 911 but he said he felt better after the episode, same as last time, and really tired. He layed down and felt better, but I was really concerned. I had been trained as an EMT and from what I saw, it looked like he had had a seizure. He let me take him to the ER, where he passed out at the triage desk. The result from the ER dr after CAT, EKG, blood, and urine test was that he was dehydrated, which was causing low blood pressure. Some anti-nausea medication and an IV bag later, we went home with the explanation of vaso-vagal syncope, which we were told was harmless and common. He has not drank since. He has been fine up until last weekend, when he started to feel sick to his stomach. He had called into work and was laying on the couch when he told me he thought he was going to vomit or pass out. I tried to get as much info from him on how exactly he was feeling emotionally and physically. I tried to talk him through it, as I noticed he was starting to hyperventilate and become anxious. That worked for about a minute. This time he went from a second of unconciousness straight into a rigid seizure like posture. I called 911 as soon as it started. It lasted about 20 seconds and he kept saying he was fine. I wanted paramedics to come and check him out anyway-it is really scary to watch this happen to someone, even when they tell you they feel fine. When the paramedics arrived, they noted his pulse was thready and slow, and getting slower so they hooked him up to a monitor. He started to feel like vomiting/passing out again (he did both) and his heart rate dropped down to about 30 bpm. They placed pads on his chest to prepare him for the defibrillator and thought he was going to go into cardiac arrest. They transported him to the hospital where it happened 2 more times. The first after another bought of nausea w/ a heart rate drop to 48 bpm. They kept him for a few more hours for some fluids, concluded he had a stomach virus (high white blood cell count) and decided to discharge him w/ an rx for anti-nausea medication. Then in the wheelchair on the way out of the ER it happened again. He was admitted for 3 days into a cardiac unit w/ 24 hr heart monitor. We talked to a cardiologist, electrophysiologist, and neurologist and had MRI, EEG, ECG, cardiac enzymes tests performed with all negative results. The end result was a consensus from the cardiologist and electrophysiologist that it was a heightened vasovagal response. No abnormalities were noted with his heart rate except for brief tachycardia prior to an episode followed by extreme bradycardia. We were told that essentially his heart is "too healthy" and "over responds". The cardiologist said that a beta-blocker was an option for tx but that since he is otherwise healthy and young, it wasn't worth the side effects of the medication. He also explained that the beta blocker lowers heart rate and blood pressure, which could be dangerous, possibly increasing the severity of the episodes. Another option he presented was the pacemaker, but said that this also was not worth the side effects of surgery for someone who is otherwise healthy. His recommendation was for Zoloft, an SSRI antidepressant. He said that drs in Italy and France started to prescribe it for patients in similar situations at the end of last year. He said that there is little data but anecdotal evidence includes reports of some success in decreasing and even eliminating these episodes. He said that since my boyfriend is not depressed, the medication may have some different side effects, but that is really unknown territory. He said my boyfriend would have to take 50 mg of Zoloft for about 2 months to reach the therapeutic effect level and if he didn't have any episodes during this time, then they would assume the medication had worked. He also said that the Zoloft tx could be short-term or he could have to take it for several years. The dr's final conclusion was that eventually, as my boyfriend gets older and his body essentially gets less responsive, the episodes will disappear. Overall, the experience has been very scary for both of us, but finding this board was such a comfort. I know we can get through this, but reading other people's experiences really helped. I have been told to call 911 each time it happens and to take his heart rate. I began to wonder if our lives would ever be normal again and even worried that he could die from this if his heart stopped for too long. Seeing the posts from others who have lived w/ it for years makes me feel better. I am still a little paranoid and ready to go into EMT mode when he takes showers, goes to the bathroom, when I am not home, etc...but I think that will go away (hopefully) with time. Has anyone else used Zoloft as a treatment and what has been your experience? My boyfriend, who has been taking it for about 5 days, feels very jittery (like a caffeine buzz) about 4 hours after taking a pill and a little cloudy, unable to focus or dizzy...It this normal?